Wyoming, 2013

High Wind in Wyoming, March 15, 2013

March 15, 2013 · NWS CYS · 7 events in 1 county or zone

Strong westerly winds developed over the southern Laramie Range during the morning and early afternoon.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong westerly winds developed over the southern Laramie Range during the morning and early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 15, 4:29 AM MST, 3 hours 1 minute earlier.

Area forecast discussion, Mar 15, 4:29 AM MST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
529 AM MDT FRI MAR 15 2013

.AVIATION...12Z TAFS. PERIODS OF SCATTERED TO BROKEN CLOUDS AT OR
ABOVE 5000 FEET AGL. AFTER 15Z...WINDS GUSTING TO 29 TO 32 KNOTS...
WITH WINDS DECREASING AFTER 01Z.   RUBIN

&&

.PREV DISCUSSION... /ISSUED 320 AM MDT FRI MAR 15 2013/

SHORT TERM...TODAY THROUGH SUNDAY...
WATER VAPOR SATELLITE AND RUC UPPER AIR ANALYSIS SHOWED A RIDGE
AXIS FROM THE DESERT SOUTHWEST TO THE NORTHERN ROCKIES. ABUNDANT
UPPER LEVEL PACIFIC MOISTURE WAS STREAMING EASTWARD OVER THE
REGION. INFRARED SATELLITE IMAGERY AND SURFACE OBSERVATIONS
INDICATED CLOUD CEILINGS ABOVE 12000 FT AGL. A STATIONARY FRONT
WAS LOCATED FROM CENTRAL MONTANA TO NORTHERN SOUTH DAKOTA...WITH
A WEAK TROUGH FROM WESTERN NEBRASKA TO NORTHWEST KANSAS. A RIDGE
OF HIGH PRESSURE EXTENDED FROM WESTERN WYOMING TO THE FOUR CORNERS
REGION. WEST TO NORTHWEST 700MB WINDS 30 TO 40 KT AND 850-700MB
GRADIENT WERE GENERATING GUSTY WESTERLY WINDS ACROSS THE WIND
PRONE AREAS OF SOUTHEAST WYOMING. GUSTS OF 45 TO 50 MPH WERE
REPORTED AT ARLINGTON. TEMPERATURES RANGED FROM THE UPPER 30S TO
LOWER 50S.

FORECAST CHALLENGES DURING THE SHORT TERM INCLUDE NEAR RECORD
WARMTH TODAY FOR THE PLAINS...PRECIPITATION CHANCES THIS WEEKEND...
AND POTENTIAL FOR HIGH WINDS ON SUNDAY.

THE 00Z MODEL GUIDANCE IS IN GOOD AGREEMENT WITH THE OVERALL
LARGE SCALE PATTERN. THE UPPER RIDGE FLATTENS WITH ZONAL FLOW
ALOFT ACROSS THE REGION TODAY AND TONIGHT. SHORTWAVE ENERGY
MOVING SOUTHEAST ACROSS MONTANA AND THE DAKOTAS AND SURFACE
RIDGING TO THE NORTHEAST WILL PUSH A BACKDOOR FRONT INTO EASTERN
WYOMING AND NORTHEAST COLORADO TONIGHT. BEFORE THE FRONT ARRIVES...
IT WILL BE ANOTHER WARM AFTERNOON FOR THE PLAINS AS 700MB
TEMPERATURES RISE TO NEAR 3C. HIGHS TODAY WILL BE SIMILAR TO
YESTERDAY WITH 60S TO MID 70S. HERE ARE THE RECORD HIGH
TEMPERATURES FOR MARCH 15...

CHEYENNE...67 (1877)
RAWLINS...60 (2012)
TORRINGTON...73 (2012)
ALLIANCE...74 (1999)
SCOTTSBLUFF...75 (2012)
SIDNEY...75 (1999)

LIGHT RAIN AND SNOW SHOWERS DEVELOP TONIGHT AND CONTINUE SATURDAY
IN WEAK POST FRONTAL UPSLOPE FLOW. SNOW ACCUMULATIONS OVER THE
HIGHER ELEVATIONS WILL BE AROUND AN INCH. IT WILL BE NOTICEABLY
COOLER SATURDAY WITH 700MB TEMPERATURES AROUND -5C. EXPECT HIGHS
IN THE 40S AND 50S. PRECIPITATION DECREASES IN AREAL COVERAGE
SATURDAY NIGHT WITH THE DEPARTURE OF THE UPPER LEVEL SHORTWAVE.
THE FRONT BECOMES REORIENTED ALONG THE FRONT RANGE SATURDAY NIGHT.
THE LOW LEVEL PRESSURE GRADIENT TIGHTENS SATURDAY NIGHT IN ADVANCE
OF THE NEXT PACIFIC SHORTWAVE TROUGH.

THIS SHORTWAVE TROUGH WILL MOVE SOUTHEAST ACROSS WYOMING SUNDAY.
AHEAD OF THE SHORTWAVE...RAPID CYCLOGENESIS WILL OCCUR ALONG A
QUASI-STATIONARY FRONTAL BOUNDARY SITUATED ALONG THE FRONT RANGE.
THIS WILL STRENGTHEN THE PRESSURE GRADIENT ALONG THE LARAMIE
RANGE...INCREASING WESTERLY WINDS ACROSS SOUTHEAST WYOMING. DEEP
LAYER UNIDIRECTIONAL FLOW WITH LOW LEVEL WINDS OF 45 TO 55 KT
COMBINED WITH THE PASSING SHORTWAVE TROUGH SHOULD TRANSPORT THE
STRONG WINDS TO THE SURFACE ACROSS SOUTHEAST WYOMING. LARGE
PRESSURE RISES SPREAD FROM SOUTHEAST WYOMING INTO THE NEBRASKA
PANHANDLE BY SUNDAY EVENING. CONFIDENCE IS INCREASING FOR THE
POTENTIAL OF A BORA WIND EVENT ACROSS MUCH OF THE FORECAST AREA
SUNDAY.

A COUPLE OF COLD FRONTS WILL MOVE ACROSS THE REGION WITH THIS
SYSTEM AS WELL. SYNOPTIC SCALE LIFT ASSOCIATED WITH THE SHORTWAVE...
WESTERLY UPSLOPE FLOW...AND THE FRONTAL PASSAGES WILL YIELD
CHANCES FOR RAIN SHOWERS AND HIGH ELEVATION SNOW SHOWERS SUNDAY.
DOWNSLOPE WESTERLY FLOW IN THE LOWER LEVELS WILL BRING MILDER
TEMPERATURES FOR THE PLAINS SUNDAY...WITH COOLER TEMPERATURES
OUT WEST.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...
SUNDAY NIGHT...PROGRESSIVE FAST MOVING SHORTWAVE TROUGH ALOFT
MOVES FROM EASTERN WYOMING TO EASTERN NEBRASKA WITH FAST NORTHWEST
FLOW IN ITS WAKE. ASSOCIATED COLD FRONT MOVES QUICKLY EASTWARD
FROM WESTERN NEBRASKA EARLY IN THE EVENING WITH STRONG COLD AIR
ADVECTION ACROSS OUR COUNTIES. QUITE WINDY BASED ON PROGGED LOW
AND MID LEVEL GRADIENTS...STRONG UNIDIRECTIONAL NORTHWEST WINDS
AND STRENGTH OF THICKNESS PACKING AND COLD AIR ADVECTION.

DECREASING COVERAGE OF PRECIPITATION OVERNIGHT IN THE WAKE OF THE
SHORTWAVE TROUGH ALOFT AND WITH STRONG DOWNSLOPING AND RAIN
SHADOWING EFFECT DOWNWIND OF THE LARAMIE RANGE.

MONDAY...WINDY AND RAW DAY WITH STRONG NORTHWEST UNIDIRECTIONAL
FLOW FROM THE SURFACE THROUGH 500 MB AND PROGGED LOW AND MID LEVEL
GRADIENTS. COOLER MAXIMUM TEMPERATURES BASED ON PROJECTED
THICKNESSES AND 700 MB TEMPERATURES.

TUESDAY...ANOTHER WARMING TREND ENSUES AS HEIGHTS ALOFT RISE UNDER
ZONAL FLOW ALOFT...AND BASED ON PROJECTED THICKNESS AND 700 MB
TEMPERATURE CHANGES.

WEDNESDAY...15/00Z ECMWF LOOKS WAY TOO BULLISH WITH QPF BASED ON
ITS MESOSCALE AND SYNOPTIC PATTERN BRINGING IN THE NEXT SHORTWAVE
TROUGH ALOFT ACROSS WESTERN WYOMING. PREFER THE MORE BEARISH QPF
DEPICTION FROM THE 15/00Z GFS IN FAST ZONAL FLOW ALOFT...THUS WILL
PAINT LOW AFTERNOON POPS ACROSS OUR MOUNTAINS DUE TO
OROGRAPHICS...AND DRY ELSEWHERE.

THURSDAY...15/00Z ECMWF AND 15/00Z GFS DIFFER SLIGHTLY ON SHORTWAVE
TROUGH PROJECTION WITH THE ECMWF MORE PROGRESSIVE WITH THE TROUGH
OVER WYOMING...WHILE THE GFS HANGS BACK THE TROUGH AXIS OVER IDAHO.
IN EITHER EVENT HOWEVER...WILL SEE AT LEAST A SCATTERED COVERAGE OF
SHOWERS OF RAIN OR SNOW IN THE AFTERNOON.

AVIATION...06Z TAFS. VFR THROUGH PERIOD. SCATTERED TO BROKEN CLOUDS
AT OR ABOVE 8000 FEET AGL. 16Z TO 02Z...WINDS GUSTING 25 TO 32 KT.
A WEAK SURFACE COLD FRONT OR PREFRONTAL TROUGH PASSES THE AERODROMES
LATE FRIDAY MORNING AND EARLY AFTERNOON WITH WINDS VEERING TO NORTH
AND NORTHWEST.

FIRE WEATHER...
MUCH ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS WILL PREVAIL
TODAY WITH MINIMUM RELATIVE HUMIDITIES AROUND 20 PERCENT DURING
THE AFTERNOON. A TIGHT SURFACE PRESSURE GRADIENT WILL YIELD GUSTY
WESTERLY WINDS TODAY. A WEAK COLD FRONT WILL SINK SOUTH INTO
SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE THIS WEEKEND. UPSLOPE
FLOW AND MOISTURE WILL RESULT IN INCREASING CHANCES FOR RAIN AND
SNOW SHOWERS...ALONG WITH COOLER TEMPERATURES. THE BEST CHANCES
FOR MEASURABLE PRECIPITATION FOR THE PLAINS WILL BE TONIGHT
THROUGH SATURDAY NIGHT...AND ALONG AND WEST OF THE LARAMIE RANGE
SUNDAY. WINDS WILL BECOME QUITE STRONG AND GUSTY SUNDAY AS LOW
PRESSURE AND A STRONGER COLD FRONT PASS THROUGH THE DISTRICTS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...JAMSKI
LONG TERM/AVIATION...RUBIN
Hazardous weather outlook, Mar 15, 3:42 AM MST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
442 AM MDT FRI MAR 15 2013

WYZ101>119-161045-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
442 AM MDT FRI MAR 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SUSTAINED WEST TO SOUTHWEST WINDS AT 25 TO 35 MPH WITH GUSTS OF 50
TO 55 MPH WILL OCCUR EARLY THIS MORNING OVER THE SOUTHERN LARAMIE
RANGE...AND BETWEEN LARAMIE AND RAWLINS. THIS INCLUDES INTERSTATE 80
AT THE SUMMIT AS WELL AS THROUGH THE ARLINGTON AND ELK MOUNTAIN
AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WESTERLY WINDS WILL DEVELOP FOR MOST OF SOUTHEAST WYOMING
SUNDAY. THESE WINDS MAY PERSIST THROUGH MONDAY MORNING BEHIND A
STRONG COLD FRONT. GUSTS AS HIGH AS 65 MPH WILL BE POSSIBLE...
ESPECIALLY FOR THE WIND PRONE LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-161045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
442 AM MDT FRI MAR 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WESTERLY WINDS WILL DEVELOP FOR PORTIONS OF THE WESTERN
NEBRASKA PANHANDLE SUNDAY AFTERNOON. THESE WINDS MAY PERSIST
THROUGH MONDAY MORNING BEHIND A STRONG COLD FRONT. GUSTS AS HIGH
AS 50 MPH WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

In the hours before

Special weather statement, Mar 15, 3:24 AM MST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
424 AM MDT FRI MAR 15 2013

WYZ110-151300-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
424 AM MDT FRI MAR 15 2013

...STRONG WINDS WILL IMPACT TRAVEL BETWEEN RAWLINS AND LARAMIE
EARLY THIS MORNING...

SUSTAINED WEST TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO
55 MPH WILL AFFECT AREAS BETWEEN RAWLINS AND LARAMIE EARLY THIS
MORNING. THIS INCLUDES INTERSTATE 80 THROUGH THE ARLINGTON AND
ELK MOUNTAIN AREAS.

THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC ALONG INTERSTATE 80 BETWEEN WALCOTT JUNCTION AND LARAMIE
DUE TO WIND SPEEDS ABOVE 50 MPH. THESE WINDS MAY CAUSE LOSS OF
VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES TRAVELING
EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE ADVISED
TO DELAY TRAVEL.

JAMSKI
Local storm report, Mar 15, 4:03 AM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
503 AM MDT FRI MAR 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     NON-TSTM WND GST 2 E ARLINGTON           41.59N 106.17W
03/15/2013  M53 MPH          CARBON             WY   DEPT OF HIGHWAYS

&&

MJAMSKI
Special weather statement, Mar 15, 6:34 AM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
734 AM MDT FRI MAR 15 2013

WYZ116-151630-
SOUTH LARAMIE RANGE-
INCLUDING THE CITIES OF...VEDAUWOO...BUFORD...PUMPKIN VINE
734 AM MDT FRI MAR 15 2013

...STRONG WINDS POSSIBLE OVER THE SOUTHERN LARAMIE RANGE THROUGH
THIS MORNING...

SUSTAINED WEST-TO-SOUTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS TO 55
MPH WILL AFFECT THE SOUTHERN LARAMIE RANGE THROUGH THIS MORNING.
THIS INCLUDES THE INTERSTATE 80 SUMMIT AND VEDAUWOO AREAS. DRIVERS
OF LIGHTWEIGHT OR HIGH PROFILE VEHICLES SHOULD EXERCISE CAUTION
WHILE DRIVING THROUGH THESE AREAS.

FINCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
March 15, 7:30 AM MST to 7:45 AM MST
Where
South Laramie Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor two miles west of Buford measured gusts to 62 mph.

High Wind, South Laramie Range

When
March 15, 8:15 AM MST
Where
South Laramie Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor two miles west of Buford measured a wind gust of 60 mph.

High Wind, South Laramie Range

When
March 15, 9:15 AM MST to 11:45 AM MST
Where
South Laramie Range forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor two miles west of Buford measured wind gusts of 58 mph or higher, with a peak gust of 71 mph at 15/1055 MST.

High Wind, South Laramie Range

When
March 15, 10:25 AM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at DALEWS measured a wind gust of 58 mph.

High Wind, South Laramie Range

When
March 15, 10:41 AM MST to 11:11 AM MST
Where
South Laramie Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured wind gusts of 58 mph or higher, with a peak gust of 64 mph at 15/1041 MST.

High Wind, South Laramie Range

When
March 15, 10:51 AM MST to 11:21 AM MST
Where
South Laramie Range forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured wind gusts of 58 mph or higher, with a peak gust of 61 mph at 15/1051 MST.

High Wind, South Laramie Range

When
March 15, 11:16 AM MST to 11:26 AM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured wind gusts of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430934, 430936, 430937, 430924, 430932, 430928, 430933.